Drug Induced Gingival Enlargement: Its Symptoms And Treatment

When certain over the counter or prescription drugs are taken for prolonged period of time, they may have impact on dental health. Gingival enlargement or overgrowth is associated side effect with many classes of drugs. Drug induced gingival overgrowth was first recognized in early 1960’s among people taking anti-epileptic medicine called phenytoin. Over the period of years many other group of drugs have been implicated to cause gingival hyperplasia. These drugs include calcium channel blockers used to treat hypertension, immunosuppressant medicines, etc.

Gingival enlargement is characterized by excessive accumulation of extracellular matrix in gum tissue.

People with poor oral hygiene are more at risk. Overgrowth and enlargement due to drugs is usually not painful. All teeth are affected, but particularly the front ones. The area without tooth remains unharmed.

Enlargement resolves when the dose is reduced, patient takes proper oral hygiene. A short course of antibiotics may be sometimes necessary. Patients having severe form of gingival enlargement may need gingivectomay with Yag laser or carbon dioxide therapy.

Clinical Features Of Drug Induced Gingival Enlargement

Gingival enlargement may not be life threatening, but in most patients it can cause physical and mental stress.

Drug induced gingival enlargement usually is only limited to gingiva (gums). However, in severe cases it can affect teeth as well. This may cause trouble while chewing and speaking. Because of overgrowth of the gingival tissue, it creates pockets in the gum which becomes difficult for brushing and flossing. This leads to build up of plaque, infection and tooth cavity. Bleeding gums is common in drug induced gingival inflammation.

Certain anti-epileptic medicines which are taken for prolonged period of time can also cause bone degeneration. Besides physical problems related with gingival enlargement, patient may also suffer from mental stress, anxiety and fear, especially when the problem is in front part of gums. He may feel ashamed to speak and smile as the front part of damaged gums are exposed and visible.

Gingival enlargement with certain medicines can occur within 3 months of taking the drugs. For example phenytoin induced gingival overgrowth in children taking this medicine as treatment for epilepsy can occur in 3 months after taking the medicine.

Treatment Of Drug Induced Gingival Enlargement

Improvement in oral hygiene is key in any type of gingival overgrowth, this also includes drug induced gingival enlargement. Cessation of offending drug can resolve the problem. But patient who is suffering from certain disease may need the medicine. In such circumstances a substitute or alternative medicine is sought which does not have gingival enlargement as the side effect. In some cases other alternative therapies may also be tried to treat the underlying condition.

It is essential that plaque is removed from and around the teeth and gums. Patient taking such drugs that are known to cause gingival enlargement must hence visit his dentist regularly for oral dental check-up. Often surgery is used and recommended when there is severe overgrowth. Especially if it interferes with the appearance and even function such as chewing and speech. In immune-compromised patients the recurrence rate is high even after surgery.

Surgical methods include laser Yag surgery and carbon dioxide therapy. These techniques are used when the condition is severe. There is no dietary restriction but to minimize the overgrowth, patient must eat less sweets, sugary products and soft drinks which are known to cause damage to teeth and gums.

Be First to Comment

    Leave a Reply

    Your email address will not be published.

    This site uses Akismet to reduce spam. Learn how your comment data is processed.